My man has been on Effexor for 10 years and has significant problems with libido, getting andmaintaining an erection and with ejaculation (it happens extremely rarely). IF he comes off Effexor (with a supervised weaning schedule), will the sexual dysfunction improve over time or will he always have erection/ejaculation problems?
Thankyou both for replying. My man has been on Effexor for 10 years and has (in that time) made many changes to his life that have helped alleviate his depression. We have only been together for a few months and he has mentioned a few times lately that he is now happier than he has ever been and that he want's to come off Effexor and see how he goes. As a nurse, I know that many anti-depressants seriously affect libido and sexual function, but haven't wanted to tell him in case it comes across as me not being satisfied with our sex life thus putting more pressure on him. He is VERY good with his hands (if you get my drift), AND ever willing to pleasure me, so his dysfunction is not too much of an issue for me (though I'd be lying if I said it was not an issue at all - I want him to be happy too).
I get the feeling that he hasn't researched the side effects of Effexor at all, as evidenced by the fact that he maintains that his erectile dysfunction and low libido are age related (he's 58). While he claims it isn't really an issue for him, the very fact that he keeps mentioning he isn't bothered by it tells me that it's actually quite a BIG issue for him.
My take on it is that the dysfunction is a side effect of Effexor. His problems started not long after he began taking Effexor (he'd been depressed for about five years by then). Knowing he is going to suffer from withdrawal, I am hoping that the return of his ability to function will put him in a much stronger place to cope with the withdrawal symptoms.
I do not plan to speak of the possibility of his libido/erectile function returning before he starts weaning off Effexor....IF his depression returns, I don't want him to refuse to go back on anti-depressants.
I plan at this point to wait and see if his sexual function does return and when it does, to point out (ever so subtely) that maybe the problem was related to Effexor rather than his age and it might help him focus on the benefits of being off Effexor while experiencing withdrawal.
Again, thanks for letting me know Effexor related sexual dysfunction is not permanent. I will let you all know how it goes.
You sound like a very caring partner and one who deserves to be as happy as possible. So does he, deserve relief, so to speak.
You would think, after 10 years on FX, that he would be fully aware of the issue and would have accepted it as a trade off for feeling better. I have really. Sex has become less important to me as I grew older. From teenage obsession to now when it doesn't matter if my mind is at peace. Things could be better but that is OK as is.
I can see you plan to be gentle but can I emphasise the fragility of the male ego to you? It really is unbelievable how strong it is. And sensitive. Mine too.
If he does go off FX then his, and your focus must be mainly on his mental health and not whether anything pops up. He will feel that if it is not affected by other causes and will raise the issue with you ( it's damned hard writing this without every word seeming to be a double entendre! Have a chuckle though as I am as I write.)
He will, though, feel very fragile and it is likely he won't want to try out with you initially. Flying solo would be likely his first attempts and if succesful then he shoud be bolder. But 10 years can inhibit one drastically so beware that ego.
But no, the withdrawal symptoms won't be reduced by his mental strength or physical abilities returning at all. He may not have them at all if he does it slowly and with doc's monitoring. But do not expect him feeling stronger to stop withdrawal if it affects him. It's not something you can choose to fight I'm afraid. It's like walking under a rock fall. You may get hit and you may not. But not wanting to be hit is irrelevant.
Good luck and thanks for being so caring of one of our confreres. And our egos!
This week, my man has had a 2 day Effexor holiday with very enjoyable results for both of us...everything is working wonderfully well...libido almost out of control....erectile function FULLY restored...and ejaculation not delayed. The improvement was noticeable 36 hours after the last pill.
All I have to do now is get him to WEAN off Effexor. Unfortunately, he never looked up the side effects of Effexor and thought that his dysfunction was age related. Now that he has realised that his dysfunction was Effexor related, he doesn't want to take any more of them. This worries me even though I know he has made many life affirming changes in his life recently and no longer has a reason to be depressed.
I've told him that stopping Effexor abruptly may cause nasty withdrawal symptoms and even a return of the depression (his brain has become very used to having his 'feel good' chemicals supplied artificially and may not be able to produce what he needs instantly). I've suggested he slowly reduce the dosage over a few weeks or take his usual dose every second or third day to avoid anxiety and brain zaps but he is determined that he won't take any more pills.
I told you it comes right back after the medication is stopped.
When I was on Effexor I used to skip it just one day if I knew I was going to be with my wife. Even skipping one day made all the difference. That's how I did it when I was on Effexor. I would just skip a day. It really works, but you feel a little nasty because a tiny bit of withdrawl (withdrawal) would kick in from the missed dose, but it was worth it.
Thanks for your input Hensley....it has been a great help.
By the time I got back to my man after writing my last post, he had suffered a mood downturn and was feeling very sad and weepy. This occurred day three of not taking his usual dose. Fortunately, the mood downturn motivated him to take his usual dose of Effexor (150mg) and 12 hours later his mood had picked up again.
After talking it all through with him, he decided to go see his Dr and get him to set up a supervised weaning schedule. :-)
He is still keen to get off the Effexor all together but is now aware that he may still need some Effexor to keep the black dog from his door. At the very least, he is hopeful that he can reduce his dosage to the point where the side effects are minimal and the benefits still felt. I think this is a sensible approach and have strongly reinforced the idea.
Will let you all know what schedue he goes on and what withdrawal effects and benefits he receives at each stage.
If the withdrawal creates problems, we know that missing one dose boosts his libido and restores his function for at least one whole day. I'm sure we will eventally work out (if it becomes necessary) how often he can miss a dose without having to go through the mood drop.
thanx therese, my man is starting on 75mg in another week or two.
His Dr wants to wean him sloooooooooowly because of his extensive history - it's sensible, but we are impatient.
In the interim, we are considering Viagra as one day off Effexor doesn't have quite the same positive effect on his functioning as two days off does. Two days off Effexor leads to an intolerable rise in withdrawal symptoms late on day two. My concern with using Viagra are the side effects (my man has chronic headaches related to a head injury and Viagra is known to exacerbate headaches) and the risk of dependency.
Currently, we are practicing being patient and indulging in digital/oral sex ;-)....we should be real good at it by the time he is off Effexor all together.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.